Alert archive / Iowa / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Quad Cities, IA

June 9, 2018Linn County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jun 9, 2018, 8:39 AM CDT for Linn County, Iowa. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2018, 8:39 AM CDT (13:39 UTC)
Expired
Jun 9, 2018, 11:02 AM CDT
In force
2 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 9:00 AM CDTFLASH FLOODCedar Rapids, IAURBAN STREET FLOODING ON GRANDE AVE.
Jun 9, 9:02 AM CDTHEAVY RAIN 1.52 E Hiawatha, IARAINFALL AMOUNT OCCURRED IN 20 MINUTES SINCE 840 AM.
Jun 9, 9:02 AM CDTHEAVY RAIN 1.52 E Hiawatha, IARAINFALL AMOUNT OCCURRED IN 20 MINUTES SINCE 840 AM. THE DURATION OF THE HEAVY RAIN EVENT WAS 20 MINUTES.
Jun 9, 9:26 AM CDTHEAVY RAIN 1.312 Nne Cedar Rapids, IARAIN FELL OVER THE PAST 30 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

159 
WGUS53 KDVN 091339
FFWDVN
IAC113-091715-
/O.NEW.KDVN.FF.W.0005.180609T1339Z-180609T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
839 AM CDT SAT JUN 9 2018

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Southwestern Linn County in east central Iowa...

* Until 1215 PM CDT.

* At 838 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen, and an additional 1 to 2 inches is possible with 
  very heavy rainfall rates. Flash flooding is expected to begin 
  shortly in the Cedar Rapids area.

* Some locations that will experience flooding include...
  Cedar Rapids, Marion, Hiawatha, Robins, Fairfax, Ely, Shueyville,
  Bertram, Toddville, Squaw Creek Park, Marion Airport, Cedar Rapids
  Municipal Airport and Morgan Creek Park.

This includes Interstate 380 between mile markers 12 and 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4211 9178 4210 9152 4186 9156 4186 9176

$$

RP Kinney
2 follow-up statements
478 
WGUS73 KDVN 091512
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1012 AM CDT SAT JUN 9 2018

IAC113-091715-
/O.CON.KDVN.FF.W.0005.000000T0000Z-180609T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Linn IA-
1012 AM CDT SAT JUN 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
SOUTHWESTERN LINN COUNTY...

At 1010 AM CDT, Thunderstorms had moved out of the warned area. Up 
to two inches of rain have fallen so urban roadways and creeks may 
be experiencing some flash flooding. Conditions are expected to 
improve in the next hour.

Some locations that will experience flooding include...
Cedar Rapids, Marion, Hiawatha, Robins, Fairfax, Ely, Shueyville,
Bertram, Toddville, Squaw Creek Park, Marion Airport, Cedar Rapids
Municipal Airport and Morgan Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4211 9178 4210 9152 4186 9156 4186 9176

$$

Brooks
692 
WGUS73 KDVN 091602
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1102 AM CDT SAT JUN 9 2018

IAC113-091612-
/O.CAN.KDVN.FF.W.0005.000000T0000Z-180609T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Linn IA-
1102 AM CDT SAT JUN 9 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LINN COUNTY IS
CANCELLED...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 4211 9178 4210 9152 4186 9156 4186 9176

$$

Brooks

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 6:59 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 9, 6:59 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
659 AM CDT Sat Jun 9 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 338 AM CDT Sat Jun 9 2018

Low level moisture transport of high PWAT air was riding up over a
stalled boundary that extended from central IA, to se IA to
central IL. Thunderstorms have been rather numerous north of the
boundary across portions of eastern IA and nw IL. Some of these
storms have dumped heavy rainfall with doppler radar estimating up
to 5 inches in sw Rock Island county (that particular storm was
stationary for a couple of hours).

Meanwhile, a rather long-lived MCS was pushing into eastern NE and
has been producing wind damage and large hail.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 338 AM CDT Sat Jun 9 2018

Forecast focus on re-development of storms.

Today: LLJ should weaken and veer westerly for a time this
morning, allowing for a diminishing trend in the thunderstorms
across portions of eastern IA and nw IL. The late morning and
early afternoon hours should be mainly dry (can't rule out some
isolated showers or storms). The MCS out west should weaken
considerably as it pushes into central IA this morning. Assuming
enough sunshine this afternoon the atmosphere should reload later
and the LLJ (albeit weak) backs again to the southwest. The
weakening MCS may produce a boundary or MCV for additional storms
to fire on as the afternoon progesses, which is supported by the
NAMNEST/HRRR. Shear will remain rather weak, but SBCAPES should
rise to at least 4000 j/kg which would support multi-cell clusters
or bowing segments with damaging winds/large hail. For now SPC has
a marginal risk across the dvn cwa, but this will need to be
monitored for a possible upgrade to slight in portions of the
area. Highs will be in the 80s to around 90.

Tonight: At least scattered to numerous thunderstorms will
continue as the LLJ once again impinges on a stalled boundary
across the area. A few storms may be severe and also produce
torrential rainfall. Lows will be in the 60s.

.LONG TERM...(Sunday through Friday)
ISSUED AT 338 AM CDT Sat Jun 9 2018

Sunday and Monday: The pattern remains locked in place with the
dvn cwa on the edge of the heat dome. Rounds of thunderstorms
should continue and some of these storms may be severe. SPC has a
marginal risk for both days. Later on Monday into Monday night a
somewhat stronger cold front arrives. This looks to be a better
set-up for severe as deep layer shear should be stronger. SPC has
a slight risk in southern MN/central IA/nw MO but this will need
to be monitored to see if these storms can remain severe as they
push into the dvn cwa probably Monday evening. Highs should be
well into the 80s to lower 90s.

Tuesday and Wednesday: With the passage of the cold front this
looks to be a quiet period with comfortable temperatures and
humidity. Highs will be in the 70s to lower 80s with lows in the
50s to lower 60s.

Thursday and Friday: The heat dome builds back northward putting
the area into the active pattern once again, with several rounds
of thunderstorms possible. However, this far out it is difficult
to determine the timing/location of MCS's or the severe risk.
Highs will push well into the 80s to near 90 once again.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
ISSUED AT 700 AM CDT Sat Jun 9 2018

MVFR cigs/vis in/near tstms othw VFR conds to prevail. Scattered
thunderstorms this morning then becoming more numerous later this
afternoon into tonight. The thunderstorms shouild impact especially
KCID/KDBQ/KMLI terminals which are north of a stalled frontal
boundary draped across southeast Iowa. Low confidence in coverage
so will mention only VCTS for now rather than prevailing.
Southeast to south winds around 10 knots or less.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
Hazardous weather outlook, Jun 9, 5:21 AM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
521 AM CDT Sat Jun 9 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
521 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has a marginal risk for severe storms
across the outlook area today and tonight.

Numerous thunderstorms in portions of eastern Iowa and northwest
Illinois should diminish this morning. Some of the storms will
produce damaging wind, large hail, torrential rainfall, and frequent
lightning.

Thunderstorms should re-develop later this afternoon and continue
into tonight. Some of the storms may be severe with large hail and
damaging winds the main threat. Torrential rain and frequent
lightning will also accompany these storms.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The Storm Prediction Center has a marginal risk for severe storms
across the outlook area for Sunday and Monday.

Additional rounds of thunderstorms can be expected Sunday and
Monday, as a cold front gradually pushes towards the area. Some of
these storms may be severe with large hail and damaging winds the
main threat. The cold front will push across the area by Monday night.

Hot conditions are expected Monday afternoon especially south of
Interstate 80. Heat indices should soar well into the 90s to near 100.

Thursday and Friday: More chances for thunderstorms can be
expected. However, it is too early to determine the severe risk
for late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

Haase

In the hours before

Local storm report, Jun 9, 7:44 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
744 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     HEAVY RAIN       SHANNON                 42.15N 89.74W
06/09/2018  M2.31 INCH       CARROLL            IL   TRAINED SPOTTER

            TOTAL RAINFALL.

&&
Special weather statement, Jun 9, 7:57 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
757 AM CDT SAT JUN 9 2018

IAC107-183-091345-
Keokuk-Washington-
757 AM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN KEOKUK AND WASHINGTON
COUNTIES UNTIL 845 AM CDT...

At 757 AM CDT, a strong thunderstorm was located near Harper, or 11
miles east of Sigourney, moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Washington, Kalona, Wellman, Riverside, Brighton, Richland,
Ainsworth, Crawfordsville, South English, Harper, Kinross, Coppock,
Richmond, Keota, Ollie, West Chester, Noble, Washington Airport, Marr
Park and Haskins.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4151 9216 4151 9153 4150 9152 4150 9151
      4148 9150 4147 9151 4146 9150 4145 9150
      4143 9148 4116 9149 4117 9212
TIME...MOT...LOC 1257Z 278DEG 21KT 4132 9199

RP Kinney
Special weather statement, Jun 9, 8:02 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
802 AM CDT SAT JUN 9 2018

IAC103-113-091345-
Johnson-Linn-
802 AM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JOHNSON AND SOUTHERN
LINN COUNTIES UNTIL 845 AM CDT...

At 801 AM CDT, a strong thunderstorm was located over Swisher, or 7
miles south of Cedar Rapids, moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cedar Rapids, Coralville, North Liberty, Mount Vernon, Lisbon,
Fairfax, Solon, Tiffin, Ely, Walford, Swisher, Oxford, Shueyville,
Bertram, Lake Macbride State Park, Newport, Sugar Bottom Camp Ground,
Sutliff, F.W. Kent  Park and West Overlook.

This includes Interstate 380 between mile markers 2 and 21.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4200 9183 4200 9137 4190 9136 4189 9136
      4188 9137 4170 9137 4172 9183
TIME...MOT...LOC 1301Z 275DEG 10KT 4187 9171

RP Kinney
Local storm report, Jun 9, 8:07 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       1 SSE DEWITT            41.81N 90.54W
06/09/2018  M1.32 INCH       CLINTON            IA   CO-OP OBSERVER

            24-HR RAINFALL TOTAL.

&&

PS
Special weather statement, Jun 9, 8:18 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
818 AM CDT SAT JUN 9 2018

IAC087-101-177-091400-
Henry-Van Buren-Jefferson-
818 AM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT HENRY...NORTHEASTERN VAN BUREN
AND SOUTHEASTERN JEFFERSON COUNTIES UNTIL 900 AM CDT...

At 818 AM CDT, a strong thunderstorm was located near Lockridge, or
11 miles southeast of Fairfield, moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mount Pleasant, New London, Salem, Stockport, Lockridge, Hillsboro,
Rome, Westwood, Lowell, Henry County Fairgrounds, Oakland Mills,
Geode State Park, Oakland Mills Park, Mount Pleasant Municipal Arpt,
Glasgow, Morris Park, Utica, Water Works Park, Stephenson Park and
Round Prairie Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4103 9189 4104 9137 4081 9137 4081 9172
      4080 9172 4082 9192
TIME...MOT...LOC 1318Z 273DEG 17KT 4093 9177

RP Kinney
Local storm report, Jun 9, 8:35 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     HEAVY RAIN       2 SSE SCHAPVILLE        42.37N 90.19W
06/09/2018  M4.34 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            TOTAL RAINFALL FROM LAST EVENING THROUGH
            OVERNIGHT. 1.92 INCHES FELL OVERNIGHT.

&&

PS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:11 PM CDTSpecial Weather StatementDVNMuscatine64 min
Jun 8, 11:00 PM CDTSpecial Weather StatementDVNCedar60 min
Jun 8, 11:01 PM CDTSpecial Weather StatementDVNScott59 min
Jun 9, 2:18 AM CDTSpecial Weather StatementDVNClinton, Jackson27 min
Jun 9, 4:21 AM CDTFlash Flood WarningDVNClinton, Jackson6 hr
Jun 9, 4:28 AM CDTSevere Thunderstorm WarningDVNClinton, Scott47 min
Jun 9, 5:03 AM CDTSpecial Weather StatementDVNJackson42 min
Jun 9, 6:39 AM CDTSpecial Weather StatementDVNJohnson51 min
Jun 9, 7:00 AM CDTFlash Flood WarningDVNJackson3 hr
Jun 9, 7:23 AM CDTSpecial Weather StatementDVNJohnson37 min
Jun 9, 7:57 AM CDTSpecial Weather StatementDVNWashington48 min
Jun 9, 8:02 AM CDTSpecial Weather StatementDVNJohnson43 min
Jun 9, 8:18 AM CDTSpecial Weather StatementDVNHenry42 min
Jun 9, 8:41 AM CDTSpecial Weather StatementDVNLinn49 min
Jun 9, 8:47 AM CDTSevere Thunderstorm WarningDVNJohnson, Linn42 min
Jun 9, 9:12 AM CDTSpecial Weather StatementDVNHenry48 min
Jun 9, 9:32 AM CDTSpecial Weather StatementDVNDelaware, Johnson, Jones43 min
Jun 9, 9:57 AM CDTSpecial Weather StatementDVNDes Moines, Henry48 min
Jun 9, 3:01 PM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 5 more16 hr

Nearby

Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.